Call Us Today! 605-250-0539
Audiology Specialty Clinic - Sioux Falls, SD

Woman taking pain killers and thinking about her hearing.

You may not recognize that there are risks connected to aspirin, ibuprofen, and other over-the-counter pain relievers according to new studies.

You’ll want to consider the risks to your hearing that many over-the-counter and prescription pain medication carry before you choose to use them. Astonishingly, younger men may be at higher risk.

What The Research Says About Hearing Loss And Pain Relievers

A comprehensive, 30-year cooperative study was carried out involving researchers from prestigious universities including Harvard, Brigham Young, and Vanderbilt. A bi-yearly questionnaire was sent to 27,000 participants between the age of 40 and 74 which included health and lifestyle questions.

Researchers weren’t sure what to expect because the questionnaire was very diverse. But the data demonstrated that over-the-counter pain relievers and hearing loss had a strong connection.

They also faced a more surprising realization. Men younger than 50 were approximately two times as likely to have hearing loss if they frequently used acetaminophen. The chance of getting hearing loss is 50/50 for individuals who use aspirin frequently. And those who used NSAIDs (naproxen, ibuprofen) had a 61% chance of getting lasting hearing loss.

It was also striking that consuming low doses regularly appeared to be worse for their hearing than using higher doses occasionally.

We can’t be sure that the pain reliever actually caused this hearing loss even though we can see a definite connection. Causation can only be demonstrated with further study. But these results are compelling enough that we should reconsider how we’re utilizing pain relievers.

Hearing Loss And Pain Relievers – Current Theories

Experts have numerous plausible theories as to why pain relievers could cause hearing impairment.

When you experience pain, your nerves convey this sensation to the brain. Blood flow to a specific nerve is obstructed by over-the-counter pain relievers. You then feel less pain as the regular pain signals are impeded.

There may also be a reduction of blood flow to the inner ear according to scientists. Lowered blood flow means less nutrients and oxygen. Cells will die from malnourishment if this blood flow is decreased for prolonged periods.

Acetaminophen, which showed the most substantial link, might also reduce the production of a specific protein that helps shield the inner ear from loud noises.

Is There Anything That Can be Done?

Probably the most significant point to consider is that men under 50 were more likely to suffer hearing impairment from pain relievers. This is a solemn reminder that hearing impairment can manifest at any age. The steps you take when you’re younger can help safeguard your hearing as you age.

While it’s important to note that taking these pain relievers can have some negative repercussions, that doesn’t mean you need to completely stop using them. Use pain medication only when you absolutely need to and when dealing with prescription medication, only as prescribed.

Seek out other pain relief possibilities, including gentle exercise. You should also decrease the consumption of inflammation-producing foods and boost Omega-3 fat in your diet. These practices have been shown to naturally lessen inflammation and pain while improving blood flow.

And finally, schedule an appointment with us for a hearing exam. Don’t forget, hearing examinations are for individuals of all ages. If you’re under 50, now is the time to begin speaking with us about avoiding further hearing loss.

Call Today to Set Up an Appointment

Why wait? You don't have to live with hearing loss. Call Us Today